Alert archive / Alabama / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 233, NWS Birmingham, AL

May 5, 2003Lamar County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at May 5, 2003, 11:37 AM CDT for Lamar County, Alabama. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 5, 2003, 11:37 AM CDT (16:37 UTC)
Expired
May 5, 2003, 12:15 PM CDT
In force
38 min
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

County Lamar County, AL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 5, 9:35 AM CDTTornado WatchSPC5 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 4.6 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2003-05-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1048 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2003-05-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 299 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1048 J/kg
Mixed-layer CIN
-79 J/kg
Mixed-layer LCL
616 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
299 m²/s²
0-3 km storm-relative helicity
345 m²/s²
Significant tornado parameter
1.7
Supercell composite
5.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

504 
WUUS54 KBMX 051637
SVRBHM
ALC075-051715-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1137 AM CDT MON MAY 5 2003

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LAMAR COUNTY IN WEST CENTRAL ALABAMA

* UNTIL 1215 PM CDT

* AT 1135 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 18 MILES WEST OF MILLPORT...MOVING NORTHEAST AT
  45 MPH.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...KENNEDY.

A TORNADO WATCH IS ALSO IN EFFECT. REMEMBER...TORNADOES CAN DEVELOP
SUDDENLY FROM SEVERE THUNDERSTORMS.

STRONG DAMAGING WIND...AND LARGE HAIL ARE LIKELY WITH THIS STORM.
TAKE COVER IN A STURDY SHELTER UNTIL THE STORM PASSES.

CALL 1-800-856-0758 TO REPORT SEVERE WEATHER.

LAT...LON 3356 8828 3369 8824 3381 8796 3358 8795
          3354 8807

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 5, 3:26 AM CDT, 8 hours 11 minutes earlier.

Area forecast discussion, May 5, 3:26 AM CDT, 8 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
326 AM CDT MON MAY 5 2003

VERY ACTIVE WEATHER PATTERN EXPECTED NEXT 48 HOURS WITH FAVORABLE
CONDITIONS FOR SEVERE THUNDERSTORMS WITH ISOLATED TORNADOES.  MCS
OVER TENNESSEE TRACKING EASTWARD WILL NOT AFFECT NORTH CENTRAL
ALABAMA COUNTIES.   NEXT THUNDERSTORM COMPLEX IN THE DEVELOPMENT
STAGES OVER ARKANSAS WITH MESOSCALE PARAMETERS INDICATING DEEP
MOISTURE CONVERGENCE ALONG MISSISSIPPI RIVER. COLD TOP CLOUDS OVER
TEXAS IN ADVANCE OF JET MAX FORECAST TO MOVE INTO MIDDLE TENNESSEE BY
18Z TODAY.  THIS JET MAX SHOULD ENHANCE THUNDERSTORM DEVELOPMENT OVER
MISSISSIPPI THIS MORNING...WITH ACTIVITY MOVING OR DEVELOPING INTO
NORTH ALABAMA AS MORNING PROGRESSES.  SPC HAS AREAS ALONG AND NORTH
OF INTERSTATE 20 OUTLOOKED FOR MODERATE RISK OF SEVERE STORMS.
SPECIAL WEATHER STATEMENT WILL BE ISSUED FROM THIS OFFICE LATER THIS
MORNING HIGHLIGHTING SEVERE WEATHER THREAT.

ETA/GFS IN GOOD AGREEMENT IN QPF FIELDS THRU 24 HOURS...WITH BOTH
MODELS ALSO SHOWING A RAINFALL BULLS-EYE IN THE 24 TO 36 HOUR TIME
FRAME...BUT A COUPLE OF HUNDRED MILES APART.  ETA SEEMS TO BE TO FAR
NORTH WITH PCPN MAX TONIGHT...AS OUTFLOW BOUNDARY FROM EARLIER
CONVECTION WOULD FAVOR A MORE SOUTHERN TRACK.  BEYOND TUESDAY...
CONVECTIVE TRENDS SHIFT NORTHWARD ALONG BAROCLINIC ZONE FROM OKLAHOMA
TO KENTUCKY.  THUNDERSTORMS ACROSS ALABAMA SHOULD BECOME MORE DIURNAL
AND SCATTERED.

IT LOOKS LIKE RAIN CHANCES HANG AROUND NEXT 7 DAYS...BUT CHANCES A
LITTLE BETTER FRIDAY AND SATURDAY AS SHORT WAVE TROF BRUSHES NORTH
ALABAMA.

BHM  83 69 84 69/  70 70 40 30
MGM  86 70 87 69/  40 40 40 20

.BHM...NONE.
Hazardous weather outlook, May 5, 7:11 AM CDT, 4 hours 26 minutes before
ALZ011>015-017>050-051400-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
711 AM CDT MON MAY 5 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE (TODAY AND TONIGHT)...

ALABAMA REMAINS IN A VERY WARM AND UNSTABLE AIRMASS THIS MORNING...
AND THUNDERSTORMS HAVE ALREADY DEVELOPED IN THE NORTHERN PORTION OF
THE STATE.  THE THUNDERSTORMS ARE EXPECTED TO INTENSIFY AND BECOME
MORE NUMEROUS THROUGHOUT THE DAY...AND LIKELY BECOME SEVERE AT SOME
PART TODAY.

THE SEVERE WEATHER THREAT TODAY INCLUDES THE POTENTIAL FOR
LARGE HAIL...DAMAGING WIND GUSTS...AND ISOLATED TORNADOES.  THE
STORMS ARE EXPECTED TO REACH THEIR PEAK INTENSITY DURING THE HEAT OF
THE AFTERNOON.

.DAYS TWO THROUGH SEVEN (TUESDAY THROUGH SUNDAY)...

MORE THUNDERSTORMS ARE POSSIBLE JUST ABOUT EVERY DAY THROUGH
SUNDAY...AS ALABAMA REMAINS IN A WARM AND UNSTABLE AIR MASS.
THE COVERAGE AND SEVERITY OF EACH DAYS THUNDERSTORMS WILL BE LARGELY
INFLUENCED BY WHAT HAPPENS THE DAY BEFORE.  SO THERE REMAINS A
RELATIVELY LOW DEGREE OF CONFIDENCE ON THE DETAILS OF WHICH DAYS
ARE MORE FAVORED TO RECEIVE SEVERE WEATHER THAN OTHERS.

.SPOTTER INFORMATION STATEMENT...

EMERGENCY MANAGEMENT PERSONNEL SHOULD BE ALERT TO RAPIDLY CHANGING
CONDITIONS TODAY AND TONIGHT.  ACTIVATION OF STORM SPOTTERS AND
EMERGENCY MANAGEMENT PERSONNEL WILL LIKELY BE REQUIRED TODAY.

In the hours before

Special weather statement, May 5, 6:54 AM CDT, 4 hours 43 minutes before
ALZ011>015-017>050-051700-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
654 AM CDT MON MAY 05 2003

...MODERATE RISK OF SEVERE WEATHER ACROSS NORTH ALABAMA...

THE STORM PREDICTION CENTER HAS PLACED NORTH ALABAMA UNDER A MODERATE
RISK OF SEVERE THUNDERSTORMS THROUGH THIS EVENING.  THUNDERSTORMS ARE
EXPECTED TO INTENSIFY DURING THE DAY WITH THE SEVERE THREAT LINGERING
INTO THE EVENING HOURS.  LARGE HAIL WAS REPORTED WITH THIS SYSTEM
ACROSS THE TENNESSEE VALLEY REGION EARLY THIS MORNING.

THE MODERATE RISK AREA IS ALONG AND GENERALLY NORTH OF A LINE
FROM CARROLLTON...TO BIRMINGHAM...TO ANNISTON.  A SLIGHT RISK OF
SEVERE WEATHER EXISTS TO THE SOUTH OF THE MODERATE RISK AREA.

AT THIS TIME...DAMAGING STRAIGHT LINE WINDS AND LARGE HAIL APPEAR
TO BE THE PRIMARY THREATS WITH THESE STORMS AS THE MOVE THROUGH
NORTH ALABAMA.  HOWEVER...WINDS FROM THE SURFACE THROUGH THE MID
LEVELS OF THE ATMOSPHERE INDICATE A POTENTIAL OF ISOLATED TORNADOES.
IN THE SLIGHT RISK AREA...THUNDERSTORMS WILL DEVELOP DURING THE
AFTERNOON HOURS.  THE AIRMASS IN THIS AREA WILL BE VERY UNSTABLE
AND ANY STORM THAT DEVELOPS HAS THE CHANCE TO BECOME SEVERE...WITH
THE PRIMARY THREAT BEING DAMAGING STRAIGHT LINE WINDS.

NOW IS THE TIME TO REVIEW YOUR SEVERE WEATHER SAFETY PLAN.  REMIND
YOURSELF OF WHERE YOU NEED TO GO IF A SEVERE THUNDERSTORM OR
TORNADO WARNING WAS ISSUED FOR YOUR AREA.

PLEASE CONTINUE TO MONITOR WEATHER CONDITIONS AND FORECASTS...AND BE
READY TO TAKE QUICK ACTION IF THREATENING WEATHER APPROACHES YOU.
Special weather statement, May 5, 7:10 AM CDT, 4 hours 27 minutes before
ALZ013-015-051245-

THUNDERSTORM ADVISORY
NATIONAL WEATHER SERVICE BIRMINGHAM AL
710 AM CDT MON MAY 5 2003

.A THUNDERSTORM ADVISORY IN EFFECT FOR FAYETTE AND WALKER COUNTIES
UNTIL 745 AM CDT...

.SMALL HAIL IS POSSIBLE FROM AN APPROACHING THUNDERSTORM.

AT 709 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER ELDRIDGE...MOVING EAST AT 40 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR STUDDARDS
CROSSROADS...ELDRIDGE...CARBON HILL...NAUVOO AND CURRY THROUGH 745 AM
CDT.

THE PRIMARY THREAT FROM THESE STORMS IS SMALL HAIL. HAIL UP TO ONE
HALF INCH IN DIAMETER...IS POSSIBLE. IF YOU ARE OUTDOORS IN THE
VICINITY OF THESE STORMS...TAKE SHELTER NOW.

LAT...LON 3392 8770 3392 8764 3397 8764 3400 8753
          3400 8712 3388 8709 3379 8767
Special weather statement, May 5, 7:37 AM CDT, 4 hours before
ALZ022-051315-

THUNDERSTORM ADVISORY
NATIONAL WEATHER SERVICE BIRMINGHAM AL
737 AM CDT MON MAY 5 2003

.A THUNDERSTORM ADVISORY IN EFFECT FOR PICKENS COUNTY UNTIL 815 AM
CDT...

.SMALL HAIL IS POSSIBLE FROM AN APPROACHING THUNDERSTORM.

AT 734 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 8 MILES NORTHWEST OF PICKENSVILLE...MOVING EAST AT 40
MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR PICKENSVILLE...
CARROLLTON...REFORM...HARPERS MILL AND GORDO THROUGH 815 AM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS SMALL HAIL. HAIL UP TO ONE
HALF INCH IN DIAMETER...IS POSSIBLE. IF YOU ARE OUTDOORS IN THE
VICINITY OF THESE STORMS...TAKE SHELTER NOW.

LAT...LON 3324 8832 3339 8830 3343 8784 3321 8784

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 5, 12:23 PM CDTSevere Thunderstorm WarningBMXPickens37 min
May 5, 1:22 PM CDTTornado WarningBMXBlount23 min
May 5, 6:36 PM CDTTornado WarningBMXFayette, Walker39 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.